Tricyclic antidepressants (TCAs), such as amitriptyline and nortriptyline (Pamelor), are approved to treat depression and are prescribed in an unauthorized way to prevent anxiety, chronic pain and migraine. But they have also been reported to cause ringing in the ears. Many medications, including some medications to treat depression, also called antidepressants, can cause ringing in the ears. Ringing in the ears is also known as tinnitus.
If the antidepressant makes your ears ringing, switching to a different medication may fix the problem. But don't stop taking any of your medicines without consulting your healthcare provider. The most common cause of persistent tinnitus is age-related hearing loss or any other type of hearing loss. Other causes include prolonged exposure to noise, blood vessel disorders, diabetes, allergies, neurological conditions, Ménière's disease, tumors, and medications such as erythromycin, chemotherapies, aspirin or anti-inflammatory drugs.
Tinnitus is also a relatively rare side effect of many antidepressant medications. Tinnitus as a side effect usually goes away when the medication is stopped. Research suggests that tinnitus may be affected by serotonergic neurotransmission. Anxiety or depression can worsen or cause tinnitus, and antidepressant medications have been used to treat tinnitus.
While the evidence supporting antidepressants in the treatment of tinnitus is weak, antidepressants are clearly effective for treating anxiety and depression. Tinnitus may be evaluated by an otolaryngologist (otolaryngologist). Evidence-based treatments for tinnitus include hearing aids, cognitive behavioral therapy and retraining therapy for tinnitus. We investigated the treatment of tinnitus with tricyclic antidepressants, SSRI antidepressants and trazodone, an atypical antidepressant drug (chemically unrelated to tricyclic antidepressants).
All of the trials evaluating tricyclic antidepressants suggested that there was a slight improvement in tinnitus, but these effects can be attributed to a methodological bias. Evaluate whether treatment with antidepressant drugs is effective in treating patients with tinnitus and whether any beneficial effects are due to reducing tinnitus alone, reducing concomitant depression, or reducing both. The types of antidepressants used to treat symptoms related to tinnitus are usually tricyclic antidepressants (such as amitriptyline, imipramine, and nortriptyline). Bayar 2001 was a randomized, parallel, blind study that compared the effectiveness of a six-week treatment with the tricyclic antidepressant amitriptyline (50 mg per day for the first week and then 100 mg per day for the next five weeks) with a placebo (one tablet of lactose and starch per day for six weeks) for the treatment of subjective tinnitus.
Tinnitus and chronic pain have certain similarities, so it seems reasonable to wonder if antidepressants could help reduce tinnitus. Based on their evaluation of the data, Sullivan et al concluded that the antidepressant nortriptyline reduces depression, functional disability and tinnitus (the volume associated with severe chronic tinnitus) and is superior to placebo. The authors of each of the trials using tricyclic antidepressants used their results to suggest that there is a slight improvement in tinnitus with the use of these drugs. The side effects of tricyclic antidepressants and SSRIs are prominent, and therefore the fact that all trials have been blind should be questioned.
However, some antidepressants, such as selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants, can cause or worsen tinnitus in people who already have it. Work with your healthcare provider to see if your antidepressant or something else is making your ears ring. There is no evidence that tricyclic antidepressants are effective or ineffective in treating tinnitus. Four of the trials looked at the effect of tricyclic antidepressants on tinnitus and investigated 405 patients.
Prospective, well-designed randomized trials with tricyclic antidepressant drugs and more SSRI trials are needed, in which the main outcome is the overall improvement in tinnitus disability. . .